Hail, De Kalb
- When
- July 23, 3:05 AM EST to 3:06 AM EST
- Where
- De Kalb County, 2.07 mi N of Fairfield Center
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.510, -85.130
Quarter size hail lasted about one minute at Story Lake.
There was a cluster of strong storms over southern Lake Michigan early morning that organized further as they tracked into northwest Indiana/southwest Michigan. The most intense line of storms peeled east-southeastward and hammered Elkhart/Kosciusko/Whitley counties with widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
There was a cluster of strong storms over southern Lake Michigan early morning that organized further as they tracked into northwest Indiana/southwest Michigan. The most intense line of storms peeled east-southeastward and hammered Elkhart/Kosciusko/Whitley counties with widespread wind damage. Additional storms also caused wind damage elsewhere across northern Indiana. Some severe hail was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 23, 12:07 AM EST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 107 AM EDT Sat Jul 23 2022 .SYNOPSIS... Issued at 336 PM EDT Fri Jul 22 2022 A disturbance moves from Iowa into the southern Great Lakes overnight and brings a chance of showers and thunderstorms through this morning. The heat and humidity will then push heat indices into the upper 90s to around 100 degrees this afternoon. A persistent pattern keeps chances for showers and thunderstorms through the weekend, the best chance is Saturday night into Sunday. && .SHORT TERM...(This Evening through Saturday) Issued at 336 PM EDT Fri Jul 22 2022 Focus on conditional forward propagating MCS late tonight/early Saturday morning, roughly 08-14 UTC period of concern. Low level moisture transport and surface insolation across eastern Nebraska/Iowa ongoing as deeper dry air erodes morning convective debris to contribute to moderate destabilization/2500-3500 J/kg MLCAPE late this afternoon/early evening. Veering/ramping low level jet in advance of mid level shortwave diving east-southeast through low amplitude longwave trough over Ontario/Great Lakes. This should aid in maintaining convective complex on periphery of slowly dwindling MLCAPE pool. MCS into northwest Indiana most likely around 08 UTC per some CAMS, notably HREF/FV3, then turn more southeast through CWA mid/late morning. Deep layer shear on order of 30 to 35 knots points to a non-zero/conditional strong/severe wind gust threat. Potential likely diminishing with time/eastern extent, as concern with how well meso-beta elements maintain some semblance cold pool balance and avoid transition to an accelerated outflow dominance with elevated updrafts. && .LONG TERM...(Saturday Night through Friday) Issued at 336 PM EDT Fri Jul 22 2022 Another, more highly belted, embedded shortwave and attendant frontal system sags southeast through the Upper Midwest into our region late Saturday night into Sunday, maintaining persistent/ episodic showers and thunderstorms through the weekend. Temporary reload of trough as northwest Canadian vortex digs through backside of trough. Have removed low end blended pops Tuesday in collaborative effort amid consistent signal of surface/aloft shortwave ridging. Thereafter, no confidence in trying to best blend as sharper Ontario/Upper Great Lakes trough evolves mid/late week. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1254 AM EDT Sat Jul 23 2022 Convection was developing in an area of warm air advection along with upper level support. WPC models having a hard time initializing activity, even among the CAMs. The trend at this time over the past 90 minutes was to have convection forming from west of the Chicago area across far southern Lake Michigan. Believe this area will continue to fill in overnight given the trends, upper level support and the advection pattern. Based on this, made some adjustments to the TAFs to basically expand coverage, especially very early in the TAF period. Otherwise, there should be a break by midday with more activity developing this upcoming night. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Murphy SHORT TERM...Murphy LONG TERM...Murphy AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 400 PM EDT Fri Jul 22 2022 MIZ081-OHZ001-002-004-005-015-016-024-025-231100- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 400 PM EDT Fri Jul 22 2022 This Hazardous Weather Outlook is for southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Scattered thunderstorms are expected after midnight. Severe storms are not expected, though a few gusts to 40 mph are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There are continued chances of thunderstorms Saturday morning, and then again late Saturday night into Sunday. A few of the storms late Saturday night into Sunday may be strong to severe. Saturday afternoon heat indices will reach into the upper 90s to around 100 degrees and may cause heat-related illness. There is another chance of thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-231100- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 400 PM EDT Fri Jul 22 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected late tonight into Saturday morning. A few storms may produce wind gusts in excess of 35 knots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms this weekend, especially late Saturday night into Sunday. There is another chance of thunderstorms on Wednesday. INZ003>009-012>018-020-022>027-032>034-MIZ077>080-231100- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch- 400 PM EDT Fri Jul 22 2022 /300 PM CDT Fri Jul 22 2022/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected late tonight into the early morning hours Saturday. There is a low chance of strong to severe storms with isolated damaging wind gusts the primary concern. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a continued chance of thunderstorms Saturday morning, and then again late Saturday night into Sunday. A few of the storms late Saturday night into Sunday may be strong to severe. Saturday afternoon peak heat indices will reach into the upper 90s to around 100 degrees and may cause heat-related illness. There is another chance of thunderstorms on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Northern Indiana
124 AM EDT Sat Jul 23 2022
INZ003-004-MIZ077-078-230600-
La Porte IN-St. Joseph IN-Berrien MI-Cass MI-
124 AM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of northern St. Joseph,
northeastern La Porte, southwestern Cass and southeastern Berrien
Counties through 200 AM EDT/100 AM CDT/...
At 123 AM EDT/1223 AM CDT/, Doppler radar was tracking a strong
thunderstorm over Three Oaks, or 12 miles west of Buchanan, moving
east at 45 mph.
HAZARD...Wind gusts to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
South Bend, Mishawaka, Niles, Buchanan, Georgetown, Granger, Osceola,
New Buffalo, Three Oaks, Edwardsburg, Roseland, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Bertrand, Dayton, Galien, Indian
Village, Union Pier, Glendora and New Troy.
This includes the following highways...
Interstate 80 in Indiana between mile markers 58 and 86.
Interstate 94 in Michigan between mile markers 2 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4187 8672 4192 8666 4188 8606 4166 8608
4174 8674
TIME...MOT...LOC 0523Z 277DEG 41KT 4182 8661
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MARSILISpecial Weather Statement
National Weather Service Northern Indiana
148 AM EDT Sat Jul 23 2022
INZ004-005-MIZ077-078-230630-
St. Joseph IN-Elkhart IN-Berrien MI-Cass MI-
148 AM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of western Elkhart,
northern St. Joseph, southwestern Cass and southeastern Berrien
Counties through 230 AM EDT...
At 147 AM EDT, Doppler radar was tracking a strong thunderstorm over
Roseland, or near South Bend, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
South Bend, Georgetown and Roseland around 150 AM EDT.
Mishawaka and Gulivoire Park around 155 AM EDT.
Granger around 200 AM EDT.
Osceola around 205 AM EDT.
Other locations in the path of this storm include Elkhart, Simonton
Lake, Dunlap, Wakarusa, Bristol and Goshen.
This includes Interstate 80 in Indiana between mile markers 64 and
97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4167 8651 4186 8647 4171 8577 4146 8586
TIME...MOT...LOC 0547Z 287DEG 37KT 4172 8630
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MARSILISpecial Weather Statement
National Weather Service Northern Indiana
219 AM EDT Sat Jul 23 2022
MIZ077-078-230645-
Berrien MI-Cass MI-
219 AM EDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of northwestern Cass and
northeastern Berrien Counties through 245 AM EDT...
At 219 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Benton Harbor to 6 miles
west of St. Joseph to 16 miles northwest of Shorewood-Tower Hill.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Niles, Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Benton
Heights, Bridgman, Berrien Springs, Watervliet, Coloma, Stevensville,
Paw Paw Lake, Lake Michigan Beach, Sodus, Riverside, Baroda,
Shoreham, Eau Claire, Magician Lake and Dewey Lake.
This includes the following highways...
Interstate 196 between mile markers 0 and 7.
Interstate 94 in Michigan between mile markers 15 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4207 8622 4207 8609 4187 8621 4193 8665
4212 8654 4212 8651 4211 8650 4212 8649
4224 8636 4224 8623
TIME...MOT...LOC 0619Z 270DEG 27KT 4221 8657 4209 8663 4202 8688
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MARSILISpecial Weather Statement
National Weather Service Northern Indiana
230 AM EDT Sat Jul 23 2022
INZ005-006-008-016-230715-
Lagrange IN-Noble IN-Kosciusko IN-Elkhart IN-
230 AM EDT Sat Jul 23 2022
...Strong thunderstorms will impact portions of southern Elkhart,
northwestern Noble, northeastern Kosciusko and southwestern Lagrange
Counties through 315 AM EDT...
At 230 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunlap to near Goshen to Nappanee.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goshen, Nappanee, Ligonier, Syracuse, Dunlap, Albion, Wakarusa,
Milford, Topeka, Millersburg, New Paris, Benton, Locke, Cromwell,
Honeyville, Foraker, Lake Wawasee, Gravelton, Waterford Mills and
Knapp Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4153 8539 4140 8542 4132 8565 4148 8606
4159 8606 4165 8587
TIME...MOT...LOC 0630Z 286DEG 37KT 4163 8584 4154 8588 4147 8601
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MARSILISpecial Weather Statement
National Weather Service Northern Indiana
310 AM EDT Sat Jul 23 2022
INZ008-017-230745-
Whitley IN-Noble IN-
310 AM EDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of southern Noble and
northeastern Whitley Counties through 345 AM EDT...
At 310 AM EDT, Doppler radar was tracking a strong thunderstorm near
Ligonier, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ligonier, Albion, Churubusco, Swan, Cromwell, Ege, Green Center,
Merriam, Blue Lake, Big Lake, Knapp Lake, Loon Lake, Collins, Ormas,
Kimmel, Wolflake and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4132 8520 4126 8527 4126 8531 4123 8531
4117 8538 4132 8565 4139 8565 4146 8561
TIME...MOT...LOC 0710Z 301DEG 32KT 4138 8557
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MARSILIThe Northern Indiana radar (KIWX), 50 km away, was scanning. The volume nearest the first event began at 08:06 UTC.
42 thunderstorm wind, 5 hail. Local standard time, as filed.
Quarter size hail lasted about one minute at Story Lake.
Report from MPing.
Multiple trees and limbs down along Highway 2. Corn field damage.
Cornfield damage.
Cornfield damage.
A tree branch impaled the windshield of a minivan. Reported via Twittter.
Trees down on mobile homes around Chapman Lake. Reported via Facebook.
A tree across Ireland Road and Myrtle Road. Reported via Twitter.
A tree down in road on E Dayton Street. Reported via Twitter.
A large tree blocking Ridgedale Road. Reported via Twitter.
Tree down on house. Reported via Facebook.
Report from MPing.
Widespread wind damage across Nappanee.
A very large tree uprooted onto a house.
A 5 inch diameter limb approximately 20 feet long and several smaller branches down.
A treed down on 6th Road and Union Road.
A tree down on 7th Road and Oak Road.
Report from MPing.
Trees down on 13th Road west of Queen Road.
Trees down on Michigan Street between 11th and 12th Roads.
A tree down on US 31. Report via Facebook.
Three large trees down.
Large tree on a power line.
Trees uprooted and broken. Reported via Twitter.
Two foot diameter tree down.
Measured wind gusts to 73 mph. A huge tree and numerous branches down.
A tree down across road.
A large, 2 foot diameter branch down.
A healthy 10 inch diameter tree limb broke. Reported via Facebook.
A tree down. Time estimated from radar.
A tree down. Time estimated from radar.
Multiple trees and utility lines down.
A tree down. Time estimated from radar.
A tree down. Time estimated from radar.
A tree down. Time estimated from radar.
A roof came off a house. Damage to another house from fallen trees. Crop damage in numerous locations.
A tree down. Time estimated from radar.
Wind damage.
Report from MPing.
Multiple trees down on the 1500 block of 3rd St. in Logansport.
Trees and power lines over the road.
White County Airport in Monticello.
Grissom Air Force Base.
Reports of trees down and debris in roadway via central dispatch.
Report of tree on house and power lines via central dispatch.
Tree down on a power line.
Multiple trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048889, 1048891, 1048895, 1048896, 1048897, 1048899, 1048901, 1048902, 1048905, 1048906, 1048908, 1048892, 1048928, 1048929, 1048933, 1048935, 1048936, 1048893, 1048942, 1048943, 1048944, 1048945, 1048946, 1048947, 1048948, 1048949, 1048950, 1048951, 1048952, 1048953, 1048954, 1048955, 1048956, 1048957, 1048958, 1048941, 1048959, 1048960, 1048894, 1048977, and more.